Medications that are used for several months to years may result to drug dependence. With long-term use, the human body tends to rely on these drugs and its specific dose in order to function properly both physically and psychologically.
Abrupt discontinuation of Citalopram (Celexa) could automatically result in withdrawal symptoms. For this reason, drugs like like citalopram are strictly monitored by the prescribing physician and should be gradually ended when the patient is deemed ready.
Who develops citalopram withdraw symptoms?
Withdrawal symptoms or discontinuation syndrome may manifest in patients who have used Citalopram for one month or more. Switching to another non-SSRI anti-depressant would also be considered as an abrupt discontinuation.
Generally speaking, minor to severe withdrawal symptoms may be experienced even if the discontinuation is done slowly.
The following signs and symptoms are commonly observed in patients incurring citalopram withdrawal symptoms:
- Agitation, confusions and other form of anxiety attacks or disorders
- Behavioral changes specifically irritation
- Abdominal cramps and tooth discomfort
- Sleep disorders for example experiencing vivid dreams and nightmares
- Flu-like symptoms such as headache, fatigue, dizziness, nausea, chills and excessive sweating
- Pain, tremors and tingling sensation may also be experienced
The primary factors that contribute to the manifestation of these symptoms are electrophysiological changes in both the body and brain due to the absence of the drug. Other factors such as dopamine dependency and hyperactivity of the immune system may also cause these symptoms.
How to lessen and manage citalopram withdrawal effects?
The best way to decrease withdrawal effects is to seek professional help and assistance. All throughout the treatment, your physician should monitor your progress and other reactions from the drug. Typically, when your physician is confident that medication is not necessary, lowering the dosage of the drug is done. This may take some time and must be followed by the patient conscientiously. If symptoms persist, physician would normally reinstate the drug therapy and slowly reduce the dosage and restart drug intervention therapy again.